|New To Meds and Scared!
Oct 10, 2007
I was diagnosed with HIV in August 2004. The flu-like symptoms and other factors prompted me to get tested, and I am glad I did. I have not been on any medications, having a CD4 that has been as high as 620+ and as low as 305 (my most recent). My viral load had remained lower than 71K until 4 days ago when I got my lab results back indicating that the VL was in the millions!! I was devastated. However, my doctor told me that it may be due to the sinus infection I was and am dealing with. What bothers me is that I had just had a lab 4 weeks prior and the CD4 was 468 and the VL was 54K. During my visit this past week (on the same day I had the labwork done) my doctor said that I was doing well and that instead of coming back in 3 months for a visit, I would only have to come back in 4 months. Then "bam" I get the lab results and now I have to go back for more labs in 2 weeks to see if the numbers return to what has been the norm. The doctor did mention that my CD4 percent has remained constant. However, she told me to prepare myself to take Atripla if the numbers are not better.
I am sooo afraid of the side effects. I am healthy other than the HIV, and I have not experienced any problems other than sinusitis on occasions. I've read about the side effects of Atripla. I pray that my body quickly adusts to the meds.
What can I do to boost my CD4 and decreased my VL? Do you recommend that I go ahead and start on the meds anyway? Right now, I can't afford medications, since I just started a job following a 12 month period of unemployment. In addition, I can't afford to be sick from side effects, since I have just begun a career in teaching. So please share with me your professional opinion. Thanks so much for your help.
| Response from Dr. Pierone
It sounds like the jump in the viral load is probably explainable by the sinus infection and the stable CD4+ lymphocyte count is heartening. It is likely that once you recover from the sinus infection your numbers will improve. In any case it does not sound like the timing is good for you to start HIV medications given the other issues you have described. There does not appear to be a pressing need to start treatment right away and it makes sense to wait for a new set of blood tests. Let us know how the follow-up tests come out. Good luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.